Colorado, 2011Flash Flood in Colorado, August 28, 2011
August 28, 2011 · NWS GJT · 1 event in 1 county or zone
Subtropical moisture and daytime heating provided the ingredients that resulted in a thunderstorm with heavy rainfall that produced flash flooding in Haflin Creek.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Subtropical moisture and daytime heating provided the ingredients that resulted in a thunderstorm with heavy rainfall that produced flash flooding in Haflin Creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 28, 2:11 PM MST, 19 minutes earlier.
Area forecast discussion, Aug 28, 2:11 PM MST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
311 PM MDT SUN AUG 28 2011
.SHORT TERM DISCUSSION...TONIGHT THROUGH TUESDAY...
A WEAK WAVE IN SUBTROPICAL SOUTHWEST FLOW CONTINUES TO MOVE
NORTH ACROSS THE FORECAST AREA THIS AFTERNOON. HAVE CONTINUED
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA
THROUGH THE EVENING HOURS. MODELS SHOW THE BEST FOCUS WILL SHIFT
NORTH ACROSS THE AREA THIS EVENING. WITH RESIDUAL MOISTURE HAVE KEPT
SLIGHT CHANCE POPS OVER HIGHER TERRAIN AFTER MIDNIGHT AND EARLY
MONDAY. FLOW BECOMES A BIT MORE WESTERLY ON MONDAY...HOWEVER WITH
GOOD MOISTURE...EXPECT CHANCE OF SHOWERS AND THUNDERSTORMS TO DEVELOP
OVER THE ENTIRE FORECAST AREA BY MONDAY AFTERNOON AND CONTINUE INTO
MONDAY EVENING BEFORE DIMINISHING OVERNIGHT. FLOW BECOMES SLIGHTLY
DRIER ON TUESDAY AND HAVE DECREASED POPS SLIGHTLY TO SLIGHT CHANCE
CATEGORY OVER THE LOWER ELEVATIONS AND CHANCE POPS OVER THE
MOUNTAINS. HIGH TEMPERATURES WILL REMAIN SEASONABLY WARM THROUGH THE
SHORT TERM.
.LONG TERM DISCUSSION...TUESDAY NIGHT THROUGH SUNDAY...
MODELS CONTINUE TO SHOW A SHORT WAVE TROUGH OVER PACIFIC
NORTHWEST ON WEDNESDAY WHICH WILL MOVE EAST ACROSS THE NORTHERN
ROCKIES BY THURSDAY. WITH THIS TRACK...LITTLE IMPACT FROM THIS
DISTURBANCE OVER THE FORECAST AREA THROUGH THE EXTENDED PERIOD.
WEAK SOUTHWEST FLOW WILL DOMINATE THE WEATHER PATTERN THROUGH
THE WORK WEEK. MODEST FETCH OF SUBTROPICAL MOISTURE WILL BRING A
CHANCE OF MOUNTAIN SHOWERS AND THUNDERSTORMS EACH DAY...WITH
LESSER CHANCES ACROSS THE LOWER ELEVATIONS. GRADIENT WILL INCREASE
SLIGHTLY ACROSS THE NORTH BY THE WEEKEND WITH A SLIGHT DECREASE IN
POPS WITH THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE
SOUTHERN MOUNTAINS. WITH LITTLE CHANGE IN GENERAL FLOW PATTERN HAVE
KEPT HIGH TEMPERATURES FAIRLY PERSISTENT THROUGH THE EXTENDED PERIOD
AND SEVERAL DEGREES WARMER THAN MOS GUIDANCE FRIDAY THROUGH SUNDAY.
&&
.AVIATION...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED ACROSS THE
CWA THIS EVENING. KEGE AND KASE ARE THE MOST LIKELY TO EXPERIENCE
MVFR CIG AND VSBY RESTRICTIONS DURING BRIEF PERIODS OF MODERATE TO
HEAVY RAINFALL. STORMS WILL BE SLOW MOVING AND DECREASING IN COVERAGE
AFTER 06Z...ALTHOUGH VERY ISOLATED SHOWERS AND T-STORMS MAY PERSIST
UNTIL 12Z. SIMILAR CONDITIONS ARE EXPECTED MONDAY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...MPM
LONG TERM....MPM
AVIATION.....TGJT
Hazardous weather outlook, Aug 28, 5:00 AM MST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT SUN AUG 28 2011
COZ001>014-017>023-UTZ022>025-027>029-291248-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT SUN AUG 28 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
MORE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WITH
SOME STORMS PERSISTING OVERNIGHT. MAIN CONCERNS WILL BE FREQUENT
LIGHTNING...GUSTY SURFACE WINDS UP TO 45 MPH AND HEAVY RAINFALL
UNDER THE STRONGER STORMS. MINOR FLOODING IS POSSIBLE UNDER THESE
STRONGER STORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THURSDAY. ISOLATED STORMS MAY PRODUCE GUSTY WINDS
AND BRIEF HEAVY RAIN SHOWERS. ONLY A FEW STORMS ARE EXPECTED EACH
AFTERNOON AND EVENING ON FRIDAY AND SATURDAY AS DRIER AIR WORKS INTO
THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
Flash Flood, La Plata
- When
- August 28, 2:30 PM MST to 5:30 PM MST
- Where
- La Plata County, 2.52 mi S of Trimble
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.364, -107.842
A one foot wall of water rushed down Haflin Creek and across County Road 250, followed shortly by a four foot wall of water and debris. After the flood waters abated, debris consisting mostly of rocks, vegetation, and mud up to 3 feet deep covered a 150 foot stretch of County Road 250. Road crews worked well into the evening to clean the debris off the road. A canal and irrigation ditches on the west side of County Road 250 were filled up with sediment and other debris.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in New York, August 28 to 31, 20114 deaths · 128 events
- Flash Flooding and Flooding in Vermont, August 28 to 31, 20112 deaths · $1.3 billion · 56 kt wind · 31 events
- Flash Flooding and Flooding in New York, August 28 to 29, 20112 deaths · $54 million · 53 kt wind · 6 events
- Tornadoes and Tropical Storm in New York, August 28, 20113 deaths · EF0 · 16 events
- Tropical Storm and Flooding in Connecticut, August 28, 20111 death · $68 million · 5 events
- Flash Flooding and Flooding in New York, August 28 to 30, 20111 death · $14 million · 50 kt wind · 26 events
- Flash Flood and Flooding in Pennsylvania, August 28, 20111 death · 1 injured · $2.1 million · 12 events
- Tropical Storm and Storm Surge in Massachusetts, August 28, 2011$59 million · 43 events
- Tropical Storm in New Hampshire, August 28, 20111 death · 2 injured · 13 events
- Tropical Storm in Connecticut, August 28, 20111 death · 2 injured · 5 events
- Flash Flooding and High Wind in Pennsylvania, August 28, 2011$24 million · 50 kt wind · 14 events
- Tropical Storm and Flash Flooding in Vermont, August 28 to 29, 20111 death · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327873.